Dear Dr Francisco,
Is growth hormone injection the same thing as Procrit injections? My physician has started me on it (growth hormone) for anemia and fatigue. I'm often to tired to go the store or even eat properly. I've been losing weight lately. will the growth hormone help me? I really appreciate your responses on this sight. I learn more here than from my doctor.
Let me see if I can straighten this out for you. You are correct that both of these medications are administered by injection but that's as far as the similarities go. These are two very different medications used for very different purposes.
Serostim, which is the trade name for growth hormone, is prescribed for the treatment of AIDS wasting. It's injected once per day under the skin. Clinical trials have shown it can be effective in increasing lean body mass and improving physical functioning in HIV positive patients who have lost more than 10% of there usual weight.
PROCRIT is recombinant human erythropoietin, a genetically engineered hormone with the same biological activity as the naturally occurring hormone. It is prescribed for the treatment of anemia—low red blood cell count. It is injected once per week under the skin. It stimulates your body to make new red blood cells. Red blood cells contain hemoglobin. Hemoglobin carries oxygen. When the red blood cells are low, the hemoglobin is low and the body doesn't get the oxygen that it needs. This leads to symptoms like fatigue.
It appears that your doctor is treating your weight loss with growth hormone. However you state that you are to tired to go to the store or eat properly. That could be the cause of your weight loss. Check with our forum on Wasting, Diet, Nutrition and Exercise for more detailed information in this area.
You also mention that you are fatigued and anemic. If indeed you are anemic, this could be significantly contributing to your fatigue, which in turn might be contributing to your weight loss because you may not have the energy to eat properly. Talk to your doctor. Find out if you really are anemic and if so why. Once the specific cause or causes of your fatigue are known the best treatments will become clear. Good luck.